Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 388, NWS Atlanta, GA

July 3, 2008Pulaski County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2008, 8:22 PM EDT for Pulaski County, Wilcox County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 8:22 PM EDT (00:22 UTC)
Expired
Jul 3, 2008, 8:46 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Pulaski County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 040022
SVRFFC
GAC235-315-040100-
/O.NEW.KFFC.SV.W.0388.080704T0022Z-080704T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PULASKI COUNTY IN CENTRAL GEORGIA
  NORTHWESTERN WILCOX COUNTY IN CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  PINEVIEW...MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FINLEYSON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3217 8341 3205 8340 3199 8357 3217 8360
TIME...MOT...LOC 0022Z 192DEG 8KT 3212 8349

$$
1 follow-up statement
000 
WWUS52 KFFC 040046
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT THU JUL 3 2008

GAC235-315-040056-
/O.CAN.KFFC.SV.W.0388.000000T0000Z-080704T0100Z/
WILCOX GA-PULASKI GA-
846 PM EDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PULASKI AND
NORTHWESTERN WILCOX COUNTIES IS CANCELLED...

.

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3217 8341 3205 8340 3199 8357 3217 8360
TIME...MOT...LOC 0046Z 192DEG 8KT 3217 8348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:00 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 3, 7:00 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT THU JUL 3 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
INVERSION CAP HAS BROKEN ACROSS THE WEST CENTRAL AND SOUTHERN THIRD
PORTIONS OF THE FORECAST AREA...WHERE ISOLATED TSTMS ARE DEVELOPING.
THIS DEVELOPMENT IS BEING AIDED BY A DEEPENING LONG WAVE UPPER
TROUGH NEAR THE MS RIVER BASIN. AFTERNOON CONVECTION SHOULD DISSIPATE
WITH LOSS OF DAYTIME HEATING LATER THIS EVENING. INCREASING LOW
LEVEL MOISTURE AND INSTABILITIES...COUPLED WITH WEAK DISTURBANCES
TRAVERSING THE LONG WAVE TROUGH ALOFT...WILL SUPPORT ISOLATED TO
SCATTERED AFTERNOON AND EVENING TSTMS THROUGH THE SHORT TERM. EXPECT
THE BETTER COVERAGE TO BE NW...WEST CENTRAL AND SOUTHERN PORTIONS
OF THE FORECAST AREA ON FRIDAY... THEN ALL AREAS ON SATURDAY AS
PWS APPROACH 2 INCHES WHILE A WEAK SURFACE TROUGH SETTLES ACROSS
CENTRAL GA. INSTABILITIES OF 1500-2000 CAPES AND -3 TO -5 LIS
SUGGEST A FEW PULSE STRONG STORMS MAY BE POSSIBLE EACH DAY...MAINLY
WEST CENTRAL AND SOUTH ON FRIDAY...THEN ANYWHERE ON SATURDAY.
INCREASING MOISTURE...CLOUDS AND RAIN CHANCES BY SATURDAY SHOULD
HELP HOLD AFTERNOON HIGHS DOWN A DEGREE OR TWO...WITH MOSTLY 80S
NORTH AND 90S FURTHER SOUTH. THE COOLER HIGHS SHOULD HINDER PULSE
SEVERE STORM DEVELOPMENT...BUT CANNOT RULE OUT A COUPLE...ESPECIALLY
ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA WHERE 90+ HIGHS ARE
EXPECTED EACH DAY. THE MAIN THREAT WOULD BE DOWNBURST WINDS.
OTHERWISE...LEANED TOWARD THE MAV GUIDANCE FOR LOWS AND HIGHS
THROUGH THE SHORT TERM.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
DESPITE THE FORECAST AREA BEING STUCK UNDER THE WESTERN PERIPHERY
OF AN UPPER RIDGE THAT NOSES IN FROM THE EAST...EXPECT ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
THROUGH THE EXTENDED...AS A DEEP SOUTHERLY FLOW FEEDS GULF MOISTURE
INLAND. CURRENT EXTENDED FORECAST LOOKS ON TRACK...SO NO MAJOR
CHANGES EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...
INCREASING LOW LEVEL MOISTURE AND INSTABILITIES WILL RESULT IN
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
FRIDAY AND THROUGH THE WEEKEND.

&&

.AVIATION...
AIR MASS HAS BECOME MORE UNSTABLE AND ISOLATED SHOWERS AND
THUNDERSTORMS WERE DEVELOPING MAINLY CSG TO MCN AND SOUTH. THIS
ACTIVITY SHOULD DISSIPATE SHORTLY AFTER SUNSET. WINDS SHOULD
CONTINUE LIGHT SOUTHWEST...BECOMING VARIABLE AFTER 01Z. CUMULUS
SHOULD DISSIPATE...LEAVING ONLY A FEW PATCHES OF MID/HIGH CLOUDS
OVERNIGHT. VISIBILITY UNRESTRICTED EXCEPT FOR LOCALLY 5SM IN HAZE OR
FOG AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  91  67  88  67 /   5  20  30  30  30
ATLANTA         70  89  70  87  69 /  10  20  20  30  30
BLAIRSVILLE     59  81  62  79  62 /  20  30  40  40  30
CARTERSVILLE    65  89  66  86  64 /  20  30  40  40  30
COLUMBUS        70  90  72  91  71 /  20  20  20  30  30
GAINESVILLE     67  86  67  84  68 /  10  20  40  40  30
MACON           69  92  69  94  71 /  10  20  10  30  30
ROME            65  90  68  87  66 /  20  30  40  40  30
PEACHTREE CITY  65  88  66  87  67 /  10  20  20  30  30
VIDALIA         72  92  71  95  71 /  10  30  10  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/41
Hazardous weather outlook, Jul 3, 1:00 PM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EDT THU JUL 3 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
100 PM EDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WARM FRONT LOCATED ACROSS SOUTHERN ALABAMA AND SOUTHERN GEORGIA
WILL LIFT NORTH THROUGH TONIGHT BRINGING INCREASING MOISTURE THE
AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE ACROSS ALL OF NORTH AND CENTRAL GEORGIA EXCEPT
AREAS EAST OF THE GAINESVILE AND ATHENS AREAS BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
INCREASING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL AID IN THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS THIS AFTERNOON. WITH CAPE
VALUES OF 500 TO 1000 AND LIFTED INDICES BETWEEN ZERO TO MINUS 3...
SOME STORMS COULD PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING AND WIND
GUSTS TO 45 MPH...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 3, 3:42 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU JUL 3 2008

GAZ097-032015-
342 PM EDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
LAURENS COUNTY UNTIL 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DUBLIN...MOVING EAST AT 6 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS LAURENS
COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE BREWTON...EAST DUBLIN...DUBLIN...MINTER AND DEXTER.
Special weather statement, Jul 3, 5:07 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT THU JUL 3 2008

GAZ085-086-098-032130-
507 PM EDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 40 MPH WINDS
IN TREUTLEN...JOHNSON AND EMANUEL COUNTIES UNTIL 530 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEEKS...AND MOVING EAST AT 11 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS TREUTLEN...JOHNSON AND EMANUEL
COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE SCOTT...ADRIAN...MEEKS...NORRISTWON...COVENA...SWAINSBORO
AND KITE.
Special weather statement, Jul 3, 7:59 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT THU JUL 3 2008

GAZ108-040030-
759 PM EDT THU JUL 3 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILCOX COUNTY
UNTIL 830 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF PITTS...MOVING EAST AT 4 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WILCOX COUNTY...INCLUDING THE CITIES OF
PITTS AND ROCHELLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:25 PM EDTSevere Thunderstorm WarningFFCBibb, Jones25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.